Acute Generalized Exanthematous Pustulosis in Association with Hydroxyzine and Cetirizine
Purpose: Describe our review of the occurrence of acute generalized exanthematous pustulosis (AGEP) with hydroxyzine, and its active metabolites, cetirizine, and levocetirizine.
Methods: The Division of Pharmacovigilance of the Food and Drug Administration (FDA) searched the FDA Adverse Event Reporting System (FAERS) and the medical literature for cases of AGEP reported in association with use of hydroxyzine, cetirizine, and levocetirizine. Causality was assessed using a modified World Health Organization Uppsala Monitoring Centre (WHO-UMC) causality assessment tool.
Results: The FDA identified 26 cases of AGEP reported in association with the use of hydroxyzine (n = 21), cetirizine (n = 5), and levocetirizine (n = 3) (three cases included more than one drug product). Hydroxyzine causality was probable in five of the cases, and cetirizine causality was probable in two of the cases. All levocetirizine cases were assessed as unlikely.Conclusions: Our findings supported an association between hydroxyzine and cetirizine and AGEP. As a result, FDA has required labeling changes for hydroxyzine products to inform clinicians to avoid using hydroxyzine, cetirizine, and levocetirizine in patients who have experienced AGEP or other hypersensitivity reactions to any one of the above agents due to the risk of cross-reactivity.
Valeyrie-Allanore L, Sassolas B, Roujeau JC. Drug-induced skin, nail, and hair disorders. Drug Saf. 2007; 30: 1011-1030.
Badawi AH, Tefft K, Fraga GR, Liu DY. Cetirizine-induced Acute Generalized Exanthematous Pustulosis: a serious reaction to a commonly used drug. Dermatol Online J. 2014; 20(5): 22613.
Belgodère X, Wolkenstein P, Pastor MJ. [Acute generalized exanthematous pustulosis induced by iopamidol]. Ann Dermatol Venereol. 2004; 131(8-9): 831-2. [Article in French]
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: an uncommon side effect of a common drug. Indian J Dermatol. 2011; 56(4): 447-8.
O'Toole A, Lacroix J, Pratt M, Beecker J. Acute generalized exanthematous pustulosis associated with 2 common medications: hydroxyzine and benzocaine. J Am Acad Dermatol. 2014; 71(4): e147-9.
Tsai YS, Tu ME, Wu YH, Lin YC. Hydroxyzine-induced acute generalized exanthematous pustulosis. Br J Dermatol. 2007; 157(6): 1296-7.
Utida T, Fujimura N, Ito K, Aihara M, Ikezawa Z. Hydroxyzine pamoate - induced acute generalized exanthematous pustulosis (AGEP) followed by psoriasis vulgaris. Poster presented at: 4th International Drug Hypersensitivity Meeting; April 22-25, 2010; Rome, Italy. http://www.eurannallergyimm.com/cont/journals-articles/183/volume-international-drug-hypersensitivity-meeting-rome-490allasp1.pdf (accessed 28 December 2016).
Abstract - 746 Full Article PDF - 124
- There are currently no refbacks.